TGA investigates Ranitidine for potential NDMA contamination
The TGA is advising consumers and health professionals that it is aware of international reports of contamination of ranitidine medicines with an impurity called N‑nitrosodimethylamine (NDMA). This issue may affect multiple Australian supplied ranitidine products.
Ranitidine, which is marketed in Australia under the brand name Zantac and various generic brands, is used to reduce stomach acid and is commonly used to treat heartburn. It may also be prescribed by a doctor to treat and prevent gastric reflux and ulcers.
Ranitidine is available in Australia as a prescription medicine and can also be purchased without a prescription from pharmacies, supermarkets and other retailers.
What is NDMA?
NDMA is a type of N-nitroso compound. N-nitroso compounds are commonly found in low levels in a variety of foods, particularly smoked and cured meats, as well as in some drinking water and in air pollution.
Long-term exposure, over years, can increase an individual’s risk of developing cancer.
The additional risk posed by NDMA from ranitidine, at the levels identified to date, is considered to be very low. However, such contamination is considered unacceptable for a medicine.
The actual health risks depend on dose and will vary from person to person. The risks from short-term use of ranitidine are expected to be extremely low.
The TGA has been investigating NDMA and other N-nitroso compounds that have been found in ‘sartan’ blood pressure medicines since 2018.
What should consumers do?
People who use ranitidine products should be aware of this issue. There is no immediate health risk associated with this medication as the risks are associated with long-term use.
There are similar medicines to ranitidine that are available over the counter and on prescription in Australia.
Individuals who are taking ranitidine without a prescription who are concerned should speak to their pharmacist or doctor about their treatment options.
For individuals that have been prescribed ranitidine, the risks of not treating the condition may pose a greater risk to health than the potential contamination with NDMA. Therefore, individuals should continue taking ranitidine until they have spoken to their doctor about an alternative treatment.
What should health professionals do?
Acceptable levels of nitrosamines are set in nanograms (ng). They are based on what is considered safe if a patient continues to take the affected medicine every day over a lifetime of 70 years.
The levels of NDMA contamination detected in ranitidine to date, if taken over decades, may modestly increase an individual’s risk of developing cancer.
While acceptable levels have been derived from animal carcinogenicity studies and incorporate a wide margin of safety, it is not possible to provide an accurate number estimate of the magnitude of carcinogenic risk associated with NDMA contamination based on currently available safety data.
While the additional risk posed by NDMA from ranitidine at the levels identified to date is very low, for patients who are currently taking ranitidine these risks may outweigh the clinical benefits.
For this reason, doctors who are treating a patient with ranitidine should consider alternative management where clinically appropriate, which may include an alternate H2 receptor antagonist, proton pump inhibitors, and/or diet and lifestyle modification.
Guidance on the management of gastro-oesophageal reflux disease may be found on the NPS MedicineWise website.
The NPS MedicineWise website also provides advice about the treatment of acid reflux and bloating as part of the overall management of nausea and vomiting in pregnancy.
Pharmacists who are providing advice to patients accessing ranitidine over the counter should discuss treatment options and review whether ongoing pharmacotherapy is appropriate.
What is the TGA doing?
The TGA is working with international regulators and medicine sponsors to investigate this issue. The TGA is also undertaking testing of Australian ranitidine medications to determine if these batches are affected.
This issue may lead to a shortage of ranitidine, and potentially alternative medicines used to treat the same conditions.
The TGA will publish updated information as it becomes available. In the meantime, if consumers have any questions or concerns about this issue, they should speak to their health professional.